Connect
MJA
MJA

Iron stain following an intravenous iron infusion

Martin L Canning and Kenneth A Gilmore
Med J Aust 2017; 207 (2): 58. || doi: 10.5694/mja17.00040
Published online: 17 July 2017

Iron polymaltose was administered via rapid infusion to a patient with iron deficiency anaemia. During administration, we observed staining and ceased the infusion (Figure, A; 30 minutes after cessation). Staining extended to a large part of the arm, and follow-up at 21 days revealed no change in size (Figure, B). Persistent discolouration of the skin is a risk associated with intramuscular and intravenous iron administration.1,2 It has been reported with multiple iron preparations,3-5 and one study found an incidence of 1.3%.5 Iron staining has been successfully treated with laser therapy, resulting in almost complete disappearance.3 Intravenous infusion sites should be monitored closely for swelling before and during administration to minimise the risk of extravasation causing staining.

  • Martin L Canning
  • Kenneth A Gilmore

  • Prince Charles Hospital, Brisbane, QLD


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.